When does osteoporosis seem to start after starting steroids?

From what I've read so far, it seems that the bone loss effect happens quickly. Does it pretty much start right away? How soon did you know the bone loss was happening

Views: 243

Reply to This

Replies to This Discussion

Janine

 

Did you have any side effects with the Fosamax?  My sons scores are low and he is complaining of pain.  Do you think Fosamax will help?

 

Michelle

My son started steroids a 8...he was a late diagnoses.....He takes calcium/vit d/fish oil/and a few other vitamins..

Between 9 and 10 he gained 20lbs....When we saw Dr Wong she put him on a strict diet and he lost 11lbs in four months

She has him on a maintenance diet now......He's in the 70% weight for his height and age, so she's pleased with his progress...All his bone scans and glucose tests show no problems...the diet was a pain ....all about counting calories and watching everything that goes in his mouth...but its been worth it!!!
Michael said:

get a DEXA scan yearly, use vitamin D + calcium, at about age 9 or 10, he may develop diabeties type 2, yep steroids do than thad then that's when the weight gain starts and no amount of dieting will stop that, so you have to go to a diabetiesw type 2 controlling drug and the weight will gradually drop off,

Michelle,

 

No I have not noticed any side affects from the fosomax. He does have some dental issues where his baby teeth roots do not dissolve and I have wondered if this could be due to the fosomax or if it just an issue with him. As his bone density was below normal before the onset of steroid and fosomax use I really don't know if it has made a difference. His last bone study was over three years ago and his numbers showed that he would be considered as having osteoporosis. I have not received the results from the most recent one done a month ago. Just like with the steroid use all these years I can only hope that the fosomax is helping.  

Does anyone have an IEP that includes watching out for the Osteoporosis situation?  I am not sure how I would word this, but I am worried for my son playing on the playground since the teacher really does not pay attention to him and she also has 18 other kids to watch out for.
We don't have it in the IEP, but are you talking about trying to ensure someone is available to support him to prevent falls?
Yes, I am worried about him at recess and I don't want him to fall and get hurt. Was wondering if anyone has this in the IEP, but not much activity on the site it seems.

Liisa Underwood said:
We don't have it in the IEP, but are you talking about trying to ensure someone is available to support him to prevent falls?
Wondering what side effects any one doing Fosamax may have experienced, if you google the drug there seem to be a lot of lawsuits against the drug maker. Also does it seem like the bone loss is worse with Deflazcort over predinsone?

Thanks for any input

Kathy

Reply to Discussion

RSS

Need help using this community site? Visit Ning's Help Page.

Members

Events

© 2019   Created by PPMD.   Powered by

Badges  |  Report an Issue  |  Privacy Policy  |  Terms of Service